Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 189, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2020, 12:51 AM CDT for Jackson County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2020, 12:51 AM CDT (05:51 UTC)
- Expired
- Sep 6, 2020, 1:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:31 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 5, 10:31 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1031 PM CDT Sat Sep 5 2020 .SHORT TERM...(This Evening through Sunday) Issued at 239 PM CDT Sat Sep 5 2020 A weak upper level ridge will break down a bit this evening as a small lead upper level jet spreads across the area ahead of the more significant upper level jet expected tomorrow night into early next week. As this lead jet max moves through this evening it will bring a significant increase to lower and mid level wind field. Hodographs become very supportive of severe weather, but with one caveat, any localized thunderstorm activity will be thoroughly capped. CIN is generally about 300 to 400 J/kg this afternoon and early evening. As the wave begins to pass flow veers a bit with a strong focus of the LLJ just northeast of the area. Still some potential in southwest MN and parts of northwest IA to catch a glancing blow from any upstream development that could propagate into the area or throw out an outflow boundary. The deep layer shear will be about 55 knots with about 35 knots in the 0-3 km layer and 15 to 20 knots in the 0-1 km layer. CAPE values look to increase to the northeast and will likely be around 2000 J/kg if development can work southwest in to the area. Will definitely be concerns for a supercell or two with initial development then the potential to form into a line and race southeast. This should all be just east of the area but still some chance, especially along and east of the Buffalo Ridge. The main threats from any of these storms would be golf ball sized hail, wind gusts to 75 mph and isolated tornadoes. The best chance for this activity should be from about 4z to 8z. Winds will turn to the north late tonight into Sunday morning, but colder air will lag a bit behind this wind shift, coming with the larger/main upper level jet max Sunday evening into Monday morning. Sunday will be the last really warm day for awhile. Aiming for mid 80s near highway 14 to the mid 90s in southern parts of northwest IA. .LONG TERM...(Sunday Night through Saturday) Issued at 239 PM CDT Sat Sep 5 2020 Along with this jet max will come moisture and good mid level forcing which should bring a broad area of light to moderate rain. The better chances on Monday should be along and north of I-90 where the stronger forcing within the dendritic layer exists. Soundings do indicate a little very weak instability, likely enough to bring some spotty showers farther south from the main mid level forcing. By Monday night the better broad forcing will still exist in southeast SD towards southwest MN but some very elevated convection could help drive a transition to a farther south band of rainfall across northeast NE into northwest IA. Once this system passes the coldest air that we've seen since likely early May will move into the area. Some locations will see a chance to not quite reach 50 degrees on Tuesday, but for now forecasting about 50 to 55 most locations. As this system only slowly progresses east high pressure at the surface will move into the region. This will bring some chilly mid to upper 30 morning lows both Wednesday and Thursday. Will there be frost? There is a chance if cloud cover remains minimal. For now the best chance for a combination of light winds and clear skies will be north of Interstate 90. Gradual warming is expected Thursday into Saturday with fairly minimal chances for precipitation, but temperatures will still be below normal. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1026 PM CDT Sat Sep 5 2020 Thunderstorms will be possible from east central SD, into southwestern MN and parts of northwestern IA through 08Z. With winds picking up aloft, low level wind shear will occur at KFSD and KSUX into Sunday morning. Northwesterly winds will increase on Sunday, gusting 20 to 25 kts through the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Sep 5, 3:24 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 324 PM CDT Sat Sep 5 2020 IAZ002-003-MNZ071-072-080-081-089-090-062030- Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- 324 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to form late this evening into the overnight hours. Some of these storms could become severe, with large hail up to golf ball size, isolated damaging wind gusts to 70 mph, and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A colder air mass will settle into the region on Monday. This will bring a potential for patchy frost developing late Wednesday night into early Thursday, especially in low-lying or protected areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ097-SDZ038>040-052>061-062030- Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook- 324 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A colder air mass will settle into the region on Monday. This will bring a potential for patchy frost developing late Wednesday night into early Thursday, especially in low-lying or protected areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-062>071- 062030- Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Rock-Dixon-Dakota-Gregory-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 324 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Dry conditions and breezy southeast winds could lead to elevated fire danger this afternoon, especially where grasses are excessively dry. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated fire danger remains through Sunday afternoon, as lower humidity levels and gusty northwest winds continue throughout the day. A colder air mass will settle into the region on Monday. This will bring a potential for patchy frost developing late Wednesday night into early Thursday, especially in low-lying or protected areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 5, 11:03 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 6 ENE MINNEOTA 44.61N 95.87W
09/05/2020 E0.88 INCH LYON MN TRAINED SPOTTER
&&
AKLocal storm report, Sep 5, 11:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL VOLGA 44.32N 96.92W
09/05/2020 E0.88 INCH BROOKINGS SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:55 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 17 min |
| Sep 6, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.